Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 147, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2018, 7:45 PM CDT for 4 counties in Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2018, 7:45 PM CDT (00:45 UTC)
- Expired
- Jun 12, 2018, 8:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Hamilton County, IA, Humboldt County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:52 PM CDT | HAIL 1.25 | 3 Ese Pioneer, IA | PUBLIC REPORTED HALF DOLLAR HAIL. REPORT VIA IMAGE ON SOCIAL MEDIA. THIS IS A DELAYED REPORT AND TIME ESTIMATED FROM RADAR. |
| Jun 12, 8:07 PM CDT | HAIL 1 | 3 Sw Badger, IA | TRAINED SPOTTER/CO-OP OBSERVER REPORTED COPIOUS AMOUNTS OF NICKEL TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted.
408
WUUS53 KDMX 130045
SVRDMX
IAC079-091-187-197-130130-
/O.NEW.KDMX.SV.W.0147.180613T0045Z-180613T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
745 PM CDT TUE JUN 12 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Webster County in central Iowa...
Southwestern Wright County in north central Iowa...
Southeastern Humboldt County in north central Iowa...
Northwestern Hamilton County in central Iowa...
* Until 830 PM CDT.
* At 745 PM CDT, a severe thunderstorm was located near Humboldt, or
near Dakota City, moving east at 35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Fort Dodge, Dakota City, Humboldt, Eagle Grove, Fort Dodge Regional
Airport, Goldfield, Badger, Duncombe, Thor, Vincent, Woolstock,
Clare, Rutland, Frank A Gotch State Park, Eagle Grove Municipal
Airport, Sportsman Park, Humboldt Municipal Airport and Clarion
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4259 9437 4277 9430 4275 9376 4242 9390
TIME...MOT...LOC 0045Z 288DEG 31KT 4266 9430
HAIL...1.50IN
WIND...<50MPH
$$
Ansorge3 follow-up statements
235
WWUS53 KDMX 130103
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
803 PM CDT TUE JUN 12 2018
IAC079-091-187-197-130130-
/O.CON.KDMX.SV.W.0147.000000T0000Z-180613T0130Z/
Webster IA-Wright IA-Humboldt IA-Hamilton IA-
803 PM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN WEBSTER...SOUTHWESTERN WRIGHT...SOUTHEASTERN
HUMBOLDT AND NORTHWESTERN HAMILTON COUNTIES...
At 802 PM CDT, a severe thunderstorm was located near Fort Dodge
Regional Airport, or 7 miles north of Fort Dodge, moving east at 30
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Fort Dodge, Humboldt, Eagle Grove, Fort Dodge Regional Airport,
Goldfield, Badger, Duncombe, Thor, Vincent, Woolstock, Clare, Frank A
Gotch State Park, Eagle Grove Municipal Airport, Sportsman Park and
Clarion Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4258 9434 4268 9430 4276 9398 4275 9376
4242 9390
TIME...MOT...LOC 0102Z 291DEG 26KT 4261 9421
HAIL...1.00IN
WIND...<50MPH
$$
Ansorge646
WWUS53 KDMX 130109
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
809 PM CDT TUE JUN 12 2018
IAC079-091-187-197-130130-
/O.CON.KDMX.SV.W.0147.000000T0000Z-180613T0130Z/
Webster IA-Wright IA-Humboldt IA-Hamilton IA-
809 PM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN WEBSTER...SOUTHWESTERN WRIGHT...SOUTHEASTERN
HUMBOLDT AND NORTHWESTERN HAMILTON COUNTIES...
At 808 PM CDT, a severe thunderstorm was located near Fort Dodge
Regional Airport, or near Fort Dodge, moving east at 30 mph.
HAZARD...Quarter size hail 3 miles north of Fort Dodge.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Fort Dodge, Eagle Grove, Fort Dodge Regional Airport, Goldfield,
Badger, Duncombe, Thor, Vincent, Woolstock, Frank A Gotch State Park,
Eagle Grove Municipal Airport, Sportsman Park and Clarion Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9428 4270 9423 4270 9421 4275 9376
4242 9390
TIME...MOT...LOC 0108Z 291DEG 26KT 4259 9415
HAIL...1.00IN
WIND...<50MPH
$$
Ansorge035
WWUS53 KDMX 130122
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
822 PM CDT TUE JUN 12 2018
IAC079-091-187-197-130131-
/O.EXP.KDMX.SV.W.0147.000000T0000Z-180613T0130Z/
Webster IA-Wright IA-Humboldt IA-Hamilton IA-
822 PM CDT TUE JUN 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEBSTER...
SOUTHWESTERN WRIGHT...SOUTHEASTERN HUMBOLDT AND NORTHWESTERN HAMILTON
COUNTIES WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4256 9428 4270 9423 4270 9421 4275 9376
4242 9390
TIME...MOT...LOC 0121Z 288DEG 31KT 4255 9401
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:01 PM CDT, 44 minutes earlier.
Area forecast discussion, Jun 12, 7:01 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 701 PM CDT Tue Jun 12 2018 .SHORT TERM.../Tonight through Wednesday/ Issued at 319 PM CDT Tue Jun 12 2018 Decent 500mb shortwave looks to cut across Minnesota dragging a cold front through the state late tonight. The latest HRRR (and preceding runs) remains consistent with bringing a few storms into the northwest by around 00z today. Certainly plenty of MUCAPE present this afternoon into this evening and enough forcing with the fropa to be concerned with the severe storm potential this evening over northern Iowa. Shear profiles and helicity are weak, especially in the lower 3km, and thus have very low confidence with the tornado threat. With LCL heights range around 750-1000m and DCAPE around 1000 J/kg, more concerned with the elevated hail threat and damaging winds. Surface high pressure builds into the state throughout the day Wednesday providing a very pleasant and cool day across the forecast area. .LONG TERM.../Wednesday night through Tuesday/ Issued at 319 PM CDT Tue Jun 12 2018 Wednesday night into Thursday...Strong mid-level theta-e advection punches into the state late Wednesday night with the LLJ just to the west of the forecast area during this time. Greatest storm chances look to be past 06z Thursday through 18z across western to northern Iowa. The time of day looks to limit the severe threat with the lack of significant instability and deep forcing available. Friday through Tuesday...the main forecast concern was focused on the heat wave beginning Friday and lasting into early next week. Confident in three consecutive days of max temperatures well into the 90s from Friday through Sunday. There were a couple minor changes with the ongoing forecast, but significant enough that the heat index forecast was shifted higher. Both Friday and Saturday afternoons are likely to be slightly windier with models in good agreement with the deeper mixing. Friday is expected to see the stronger winds and with highs in the mid-90s and dew points in the lower 70s, it'll feel like a blast furnace Friday afternoon. Saturday, and even Sunday, will not provide any relief. Winds appear to be weaker and the dew points look to be slightly higher with less mixing. Regardless, sultry heat index values in the triple digits are expected during the peak heating all three days Friday to Sunday. The biggest thing to monitor is the surface dew points over the weekend as the current forecast still might be a degree or two too low, especially if the mixing does not materialize. Overnight lows remain in the 70s over the weekend, providing little relief the heat and confidence is increasing a headline might be needed by Friday through Sunday. Monday into Tuesday...upper level ridge of high pressure begins to break down with a cold front anticipated to push south across the state Monday afternoon into the evening per GFS. The ECMWF remains dry Monday as it suggests the front through the state by Tuesday. Thus, there is the potential for Monday to be another hot day if the ECMWF solution holds true. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 700 PM CDT Tue Jun 12 2018 The primary concern will be thunder trends and restrictions caused by those storms this evening with high confidence in VFR conditions through the period otherwise. Have included VCTS wording were thunder is possible over the next several hours, mainly north, with VCSH or nil wording elsewhere until confidence increases. Likely no non-VFR mention anywhere until confidence increases. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Podrazik LONG TERM...Podrazik AVIATION...Small
Hazardous weather outlook, Jun 12, 3:42 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 342 PM CDT Tue Jun 12 2018 IAZ004>007-015>017-023>028-033>038-044>050-057>062-070>075- 081>086-092>097-132045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 342 PM CDT Tue Jun 12 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered thunderstorms are forecast this evening. A few strong to severe storms are possible with the main threat of large hail and damaging winds along and north of Highway 30 to the Minnesota border. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are forecast late Wednesday night into Thursday, but the severe weather potential is low. Thunderstorms are possible Monday night into Tuesday, but the predictability of severe weather remains low at this time. Hot and humid conditions are expected to settle into the state by Friday and last through Sunday. Heat index values in the triple digits are likely each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ039-132045- Black Hawk- 342 PM CDT Tue Jun 12 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered thunderstorms are forecast this evening. A few strong to severe storms are possible with the main threat of large hail and damaging winds. River Flood Warnings are in effect for the Cedar River basin. Please refer to our website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are forecast late Wednesday night into Thursday, but the severe weather potential is low. Thunderstorms are possible Monday night into Tuesday, but the predictability of severe weather remains low at this time. Hot and humid conditions are expected to settle into the state by Friday and last through Sunday. Heat index values in the triple digits are likely each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KLP
In the hours before
Special weather statement, Jun 12, 6:44 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Des Moines IA 644 PM CDT TUE JUN 12 2018 IAZ005-015-023-024-130045- Humboldt IA-Palo Alto IA-Kossuth IA-Pocahontas IA- 644 PM CDT TUE JUN 12 2018 ...Nickel Sized Hail Possible... At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Pocahontas, moving east at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... West Bend, Rolfe, Bradgate, Plover and Ottosen. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4281 9465 4291 9464 4298 9437 4278 9437 TIME...MOT...LOC 2344Z 263DEG 14KT 4288 9456 Ansorge
Local storm report, Jun 12, 7:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
745 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 1 WNW POCAHONTAS 42.74N 94.68W
06/12/2018 E0.88 INCH POCAHONTAS IA LAW ENFORCEMENT
POCAHONTAS SHERIFF REPORTED NEAR THE
POCAHONTAS COMMUNITY HOSPITAL. TIME
APPROXIMATED PER RADAR.
&&
BSS6The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:14 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 46 min |
| Jun 13, 12:11 PM CDT | Areal Flood Warning | DMX | Bremer | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.